Alert archive / Maryland / Flash Flood Warnings in 2004
Flash Flood Warning 85, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Sep 18, 2004, 12:58 AM EDT for Allegany County, Washington County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 18, 2004, 12:58 AM EDT (04:58 UTC)
- Expired
- Sep 18, 2004, 4:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Whole counties
Counties Allegany County, MD, Washington County, MD
The radar
The Sterling radar (KLWX), 97 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 5.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1144 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KLWX 180509
FFWLWX
MDC001-043-180800-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1258 AM EDT SAT SEP 18 2004
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WASHINGTON COUNTY IN NORTH CENTRAL MARYLAND
ALLEGANY COUNTY IN WESTERN MARYLAND
* UNTIL 400 AM EDT
* AT 1252 AM EDT...RADAR INDICATED THUNDERSTORMS WITH MODERATE RAIN
OVER THE WARNED AREA. RADAR INDICATES THAT 3 TO 6 INCHES OF RAIN
HAS ALREADY FALLEN OVER PORTIONS OF THE WARNED AREA. ANOTHER 1 INCH
WILL BE POSSIBLE THROUGH 400 AM EDT. EMERGENCY MANAGERS REPORTED
THAT STREAMS WERE AT OR SLIGHTLY ABOVE BANKFUL AT 12:40 AM
SATURDAY...BUT THAT WATERS WERE SLOWLY RECEDING.
* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY MODERATE
RAIN INCLUDE HAGERSTOWN AND WILLIAMSPORT.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.
MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.
LAT...LON 3971 7796 3950 7771 3971 7762 3971 7889
3960 7897 3967 7879 3970 7858 3972 7832
$$
SMITHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 12:20 AM EDT, 38 minutes earlier.
Area forecast discussion, Sep 18, 12:20 AM EDT, 38 minutes before
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1220 AM EDT SAT SEP 18 2004 .UPDATE... UPDATED PUBLIC PRODUCTS TO REMOVE WATCH HEADLINE. TORNADO WATCH 836 EXPIRED AT MIDNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT. .PREVIOUS DISCUSSION...406 PM... SHORT TERM... HONESTLY THIS HAS BEEN AN XTRMLY REACTIONARY SHIFT - HV SPENT MOST OF DAY ISSUING PRODUCTS/GIVING BRIEFINGS/DOING INTERVIEWS. HVG BEEN ON FOR THE PAST SVRL DAYS I HV AN UNDERSTANDING OF THE SYNOPTICS BEHIND WHAT IS HAPPENING ATTM. XPCT WELL BE ISSUING MR TORS DURG THE NEXT SVRL HRS. ALTHO WE HV NOT RCVD MUCH RAFL SO FAR STILL BLV THAT IN TRPCL ENVIRONMENT LARGE AMTS OF RA COULD FALL IN SHORT AMT OF TIME. WE HV DROPPED THE PSBL TOTALS TO 3-5. IT LOOKS LK PCPN THREAT SHOULD BEGIN TO WANE IN THE NW SXN OF CWA DURG SAT AFTN...BCMG BRZY AS WIND TURNS NRLY. WOODY LONG TERM (SAT NIGHT-FRI) THERE WILL BE A TASTE OF FALL IN THE AIR EARLY NEXT WEEK AS CANADIAN HIGH BUILDS IN. OVERNIGHT TEMPS EARLY NEXT WEEK WILL DROP INTO THE 40S IN SOME SPOTS OUT WEST WITH 50S MORE COMMON EAST. SKIES EXPECTED TO CLEAR RAPIDLY SAT NIGHT AS MUCH DRIER AIR ADVECTS IN GUSTY NRLY WINDS. DONT HAVE ANY MENTION OF PRECIP IN THE EXTENDED. WILL ONLY HAVE TO DEAL WITH ANY RIVER FLOODING THAT MAY BE ONGOING. ROSA && .LWX WATCHES/WARNINGS/ADVISORIES... DC...FLOOD WATCH THROUGH 8 PM FOR ZONE DCZ001. MD...FLOOD WATCH THROUGH 8 PM FOR ZONES MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018. VA...FLOOD WATCH THROUGH 8 PM FOR ZONES VAZ021...VAZ025>031...VAZ036>042...VAZ050>057. WV...FLOOD WATCH THROUGH 8 PM FOR ZONES WVZ048>055. && CORRECTED TO REMOVE CODING FOR TORNADO WATCH.
Hazardous weather outlook, Sep 17, 11:29 AM EDT, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1129 AM EDT FRI SEP 17 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-180800- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1129 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... A FLOOD WATCH IS IN EFFECT FOR NORTHERN VIRGINIA...MARYLAND...THE PANHANDLE OF WEST VIRGINIA...AND THE DISTRICT OF COLUMBIA. RAINFALL ASSOCIATED WITH THE REMNANTS OF IVAN WILL MOVE INTO THE AREA THROUGH SATURDAY. TOTAL RAINFALL AMOUNTS OF 3 TO 5 INCHES WILL BE POSSIBLE. THIS COULD LEAD TO THE FLOODING OF LOW LYING AREAS...SMALL STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN... THE FLOOD WATCH WILL REMAIN IN EFFECT THROUGH SATURDAY. AS THE RAIN CONTINUES...SIGNIFICANT RISES ON THE POTOMAC RIVER WILL BE POSSIBLE...WITH SEVERAL LOCATIONS EXCEEDING FLOOD STAGE ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Sep 17, 10:20 PM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1020 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0315 PM TORNADO EARLYSVILLE 38.16N 78.48W
09/17/2004 ALBEMARLE VA BROADCAST MEDIA
TORNADO SIGHTED AT 315 PM.
&&
STRONGLocal storm report, Sep 17, 10:42 PM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1042 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1040 PM FLASH FLOOD ANNANDALE 38.83N 77.21W
09/17/2004 FAIRFAX VA COUNTY OFFICIAL
HIGH WATER ON ROADS IN WEST ANNANDALE AND WEST FAIRFAX.
WOODBURN ROAD IN ANNANDALE ABOUT TO BE CLOSED.
&&
RDHLocal storm report, Sep 17, 10:46 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1046 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0945 PM FLASH FLOOD WARRENTON 38.72N 77.80W
09/17/2004 FAUQUIER VA COUNTY OFFICIAL
SEVERAL ROADS CLOSED COUNTYWIDE DUE TO HIGH WATER.
&&
RDHLocal storm report, Sep 17, 10:53 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1053 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1053 PM FLASH FLOOD LEESBURG 39.10N 77.56W
09/17/2004 LOUDOUN VA COUNTY OFFICIAL
LAWSON ROAD IN LEESBURG CLOSED BY HIGH WATER. FLOODING
ALSO REPORTED AT LOUDOUN COUNTY PARKWAY AND ROUTE 7.
&&
RDHLocal storm report, Sep 17, 11:12 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1112 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0755 PM TORNADO 1 N INWOOD 39.37N 78.05W
09/17/2004 BERKELEY WV EMERGENCY MNGR
*** 6 INJ *** NUMEROUS STRUCTURES COLLAPSED. 20 IN
DARKSVILLE ALONE. MAJOR ACCIDENT CAUSED ON 1-81. 4 INJ IN
ACCIDENT 2 OTHERWISE.
&&
STRONGSpecial weather statement, Sep 18, 12:09 AM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1209 AM EDT SAT SEP 18 2004 DCZ001-MDZ003>007-009>011-013-014-016>018-VAZ028-030-031-040>042- 050>057-WVZ051>053-180500- ANNE ARUNDEL-ARLINGTON-BERKELEY-CALVERT-CARROLL-CHARLES-CLARKE- CULPEPER-DISTRICT OF COLUMBIA-FAIRFAX-FAUQUIER-FREDERICK MD- FREDERICK VA-HARFORD-HOWARD-JEFFERSON-KING GEORGE-LOUDOUN-MONTGOMERY- MORGAN-NORTHERN BALTIMORE-ORANGE-PRINCE GEORGES-PRINCE WILLIAM- RAPPAHANNOCK-SOUTHERN BALTIMORE-SPOTSYLVANIA-ST MARYS-STAFFORD- WARREN-WASHINGTON- 1209 AM EDT SAT SEP 18 2004 ...TORNADO WATCH HAS EXPIRED... TORNADO WATCH NUMBER 836 THAT INCLUDED THE DISTRICT OF COLUMBIA... NORTHERN VIRGINIA...EASTERNMOST WEST VIRGINIA...AND MOST OF MARYLAND WEST OF THE BAY HAS EXPIRED. ALTHOUGH SHOWERS AND THUNDERSTORMS CONTINUE ACROSS PARTS OF THE REGION...THE TORNADO THREAT HAS DIMINISHED. REMEMBER...A FLOOD WATCH REMAINS IN EFFECT FOR THE AREA THROUGH SATURDAY. STRONG/CPW
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 8:16 PM EDT | Tornado Warning | LWX | Washington | 44 min |
| Sep 17, 10:10 PM EDT | Flash Flood Warning | LWX | Washington | 2 hr |
| Sep 17, 10:16 PM EDT | Flash Flood Warning | LWX | Allegany | 119 min |
| Sep 18, 3:48 AM EDT | Severe Thunderstorm Warning | LWX | Harford | 27 min |
Nearby
Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.